DURING the war of 1939 to 1945, a large number of papers were written on the appearance of a lichen-planus-like disease among white troops in the tropics who had been taking quinacrine. That quinacrine is concerned in the etiology there can be no doubt.1 What is the precise mechanism, however, is open to different interpretations. It is usually assumed to be a toxic or allergic manifestation following treatment with quinacrine, i. e., a drug eruption, but equally quinacrine could act as a trigger factor in activating a lichen-planus-like disease endemic to the tropics, as fever may activate herpes febrilis or arsenic activate herpes zoster.
Whatever the explanation, a disease resembling lichen planus hypertrophicus and which I believe in fact to be this disease is relatively common among the Negroes of southern Nigeria. The picture is striking and characteristic and has not, so far as I am aware, been commented
CLARKE GHV. HYPERTROPHIC LICHEN PLANUS IN WEST AFRICAN NEGROES. AMA Arch Derm Syphilol. 1951;64(3):314–319. doi:10.1001/archderm.1951.01570090061008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: